New Mexico, 2013

Hail and Damaging Winds in New Mexico, June 19, 2013

June 19, 2013 · NWS ABQ · 12 events in 4 counties and zones

A sharp dryline across the eastern plains of New Mexico provided a focus for several severe thunderstorms by late afternoon. Surface dewpoints to the east of the dryline were in the lower to middle 60s while dewpoints in the single digits were pushing in from the west.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A sharp dryline across the eastern plains of New Mexico provided a focus for several severe thunderstorms by late afternoon. Surface dewpoints to the east of the dryline were in the lower to middle 60s while dewpoints in the single digits were pushing in from the west. The main focus for severe weather occurred along the dryline from near Tucumcari south to around Fort Sumner and east of the Roswell area. Numerous reports of large hail, strong gusty winds, and hazardous blowing dust were reported, along with a funnel cloud a few miles north of Tucumcari.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 19, 12:19 PM MST, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 19, 12:19 PM MST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
119 PM MDT WED JUN 19 2013

.UPDATE...
SHARPENING DRYLINE OCCURRING OVER THE EASTERN PLAINS AS LOW LEVEL
MOIST EASTERLY FLOW IS MUCH STRONGER THAN MODEL GUIDANCE SHOWED
FROM YESTERDAY. THIS WILL LEAD TO SOME STRONG TO LOCALLY SEVERE
CONVECTION OVER THE FAR EASTERN COUNTIES WHERE SPC SLIGHT RISK HAS
EXPANDED TO LINE UP WITH DEVELOPING CONVECTION AND VERY STRONG
INSTABILITY. ALL THAT NEEDS TO HAPPEN NOW IS LIFT WHICH IS SHOWN
BY THE 16Z HRRR TO OCCUR BETWEEN 20Z AND 21Z. UPDATED TO RAISE
POPS AND INCLUDE SEVERE WORDING ALONG THE TX STATE LINE.

GUYER

&&

.PREV DISCUSSION...1141 AM MDT WED JUN 19 2013...
.AVIATION...
18Z TAF CYCLE
MAIN AVIATION THREATS TODAY WILL BE FOUND ALONG THE DRYLINE WHICH
IS EXPECTED TO BE FOUND ACROSS THE EASTERN PLAINS. STORMS SHOULD
FIRE UP ALONG THIS BOUNDARY AND THEN MOVE TOWARDS THE NORTHEAST.
ROW AND TCC HAVE THE BEST CHANCE OF STORM IMPACTS. WIND IS A BIG
THREAT AND HAVE INCLUDED BLOWING DUST AT ROW. CANT RULE OUT A
DRIER SHOWER AND WIND IMPACTING LVS BUT MORE POTENTIAL SOUTH AND
EAST. TURBULENT MIXING AND MODERATE TO STRONG WINDS WILL BE FOUND
ELSEWHERE THROUGH EARLY EVENING. SIMILAR SCENARIO FOR THURSDAY
ALTHOUGH THERE IS SOME POTENTIAL FOR THE DRYLINE TO BE SHUNTED A
LITTLE FURTHER WEST BUT NOT BY MUCH.

50

.PREV DISCUSSION...318 AM MDT WED JUN 19 2013...
THE LATEST WATER VAPOR SATELLITE IMAGERY SHOWS THE PACIFIC DRY
SLOT OVER SOCAL...AZ AND NW MEXICO POISED TO PUNCH INTO OUR AREA
TODAY AS AN UPPER LEVEL LOW/TROUGH TRANSITIONS FURTHER INLAND
ACROSS THE PACIFIC NW. VERY DRY AIR IS ALREADY PUSHING INTO
WESTERN PORTIONS OF THE AREA WHERE DEWPOINT 24HR CHANGE VALUES ARE
AN AVERAGE -10...WITH THE LATEST OBSERVED VALUES IN THE SINGLE
DIGITS AND LOW TEENS. THIS VERY DRY AIRMASS IS CONTRASTED WITH
DEWPOINT TEMPS IN THE 50S TO NEAR 60 EAST OF THE CENTRAL MOUNTAIN
CHAIN WHERE GULF MOISTURE WILL LINGER FOR MUCH OF THE DAY AND ACT
AS FUEL FOR SHOWERS AND THUNDERSTORMS BY AFTERNOON. THE DRY SLOT
IS FORECAST TO PUSH EAST TODAY...WITH LOW LAYER MOISTURE ACROSS
CENTRAL AREAS MIXING-OUT QUICKLY AND A DRY LINE SHARPENING UP
ACROSS THE HIGHLANDS AND EASTERN PLAINS. AFTERNOON AND EVENING
CONVECTION IS ANTICIPATED...ALTHOUGH ISOLATED...ALONG AND EAST OF
THE DRY LINE. 00Z NAM12 FORECAST SBCAPE OF 3000-3500 J/KG WITH
0-6KM BULK SHEAR OF 35-45KTS...INDICATING AN ATMOSPHERE CAPABLE OF
SUPPORTING SUPERCELLS. CRITICAL FIRE WEATHER CONDITIONS ARE
FORECAST WEST OF THE DRYLINE...PUSHING INTO THE EASTERN PLAINS
LATE IN THE DAY (SEE DETAILS IN FIRE WX DISCUSSION BELOW). BREEZY
TO LOCALLY WINDY CONDITIONS ARE EXPECTED AREAWIDE THIS AFTERNOON
AND EVENING...ESPECIALLY WEST OF THE DRY LINE WITH DEEP LAYER
MIXING FORECAST. SOME BLOWING DUST IS POSSIBLE BY LATE AFTERNOON
...BUT HARD TO SAY WHERE WITH WIND SPEEDS PERHAPS JUST SHY OF
LOWER THRESHOLDS. THE NORTHWEST PLATEAU AND THE ABQ WEST MESA LOOK
TO HAVE THE BEST SHOT...BUT VISIBILITIES LIKELY TO STAY AT 6 MILES
OR HIGHER.

MORE CRITICAL FIRE WEATHER CONDITIONS POSSIBLE THURSDAY FOR MUCH
OF THE NORTH AND WEST AS THE DRY SLOT PERSISTS OVER THE AREA.
CHANCES FOR SHOWERS AND THUNDERSTORMS ON THURSDAY WILL BE CONFINED
TO THE SOUTH CENTRAL MOUNTAINS AND THE SOUTHEAST PLAINS WHERE
MOISTURE WILL LINGER...BUT MID LEVEL WARMING WILL LIMIT THE
AVAILABLE POTENTIAL ENERGY AND WETTING RAINS WILL BE HARDER TO
COME-BY. SW FLOW ALOFT TO PERSIST THROUGH THE WEEKEND AS THE
PACIFIC UPPER LOW MAKES SLOW EASTWARD PROGRESS ACROSS THE NORTHERN
ROCKIES AND THE UPPER HIGH BECOMES ESTABLISHED OVER WEST TEXAS.
THE GFS CONTINUES TO SHOW MOISTURE ROUNDING THE PERIPHERY OF THE
UPPER HIGH AND LAYING-OVER MUCH OF SOUTHERN AND EASTERN NEW
MEXICO WITH DRY AIR PERSISTING ACROSS MUCH OF THE NORTH. POPS HAVE
BEEN CONFINED MORE TO THE EAST AND SOUTH WITH THE LATEST MODEL
RUNS NOT SO ENCOURAGING FOR PRECIP HERE IN THE ABQ METRO. THE
MODELS CONTINUE TO SHOW THE UPPER HIGH DRIFTING NORTH ACROSS NM AND
BECOMING ANCHORED OVER COLORADO BY THE MIDDLE OF NEXT WEEK WITH
DEEP EASTERLY FLOW PREVAILING ACROSS NM. HOWEVER...THE DOMINANT
UPPER HIGH LOOKS TO KEEP TROPICAL MOISTURE WELL SOUTH OF THE
FORECAST AREA.

NO BIG CHANGES TO FORECAST TEMPS THIS CYCLE WITH ABOVE NORMAL
HIGHS AND LOWS PERSISTING THROUGH THE NEXT 7 DAYS.

11

.FIRE WEATHER...
...CRITICAL FIRE WEATHER CONDITIONS MOST AREAS EXCEPT EXTREME
EASTERN PLAINS TODAY AND THURSDAY.  CRITICAL CONDITIONS TO CONTINUE
WESTERN HIGH TERRAIN AND NORTHEAST HIGHLANDS THROUGH THE WEEKEND...

FEW CHANGES MADE TO FORECAST PACKAGE IN THE SHORT TERM. POTENT UPPER
LEVEL LOW MOVING NEARING THE PACIFIC NORTHWEST COAST WITH RELATIVELY
STRONG JET AND DRY SLOT AT THE BASE OF THE TROUGH. SECOND JET MAX
AND BROADER AREA OF DRY AIR STRETCHED ACROSS ARIZONA AND INTO NW NEW
MEXICO. CIRA LAYERED PW PRODUCT DEPICTS VERY DRY AIR AT BOTH 850 TO
700MB AND 700 TO 500 MB LAYERS. AS THE PACIFIC TROUGH APPROACHES...
THE UPPER RIDGE HAS MOVED TO THE EAST AND WEAKEN A BIT. MODELS
INDICATE DEEPER MIXING TODAY AND SOUTHWEST WINDS WILL STRENGTHEN
STEADILY...ESPECIALLY OVER HIGHER TERRAIN.  THUS...CRITICAL FIRE
WEATHER CONDITIONS EXPECTED TO DEVELOP BY MID DAY AND EXPAND IN
COVERAGE THROUGH THE AFTERNOON. SUPER HAINES PROBABLE ACROSS WESTERN
ZONES. WITH PERSISTENT MOIST SOUTH TO SOUTHEAST FLOW INTO THE
EASTERN PLAINS...MINIMUM RH VALUES ARE EXPECTED TO REMAIN ABOVE 15
PERCENT WITH ISOLATED THUNDERSTORMS. SOME OF THESE STORMS COULD BE
OF THE DRY VARIETY GENERALLY ALONG THE NORTHEAST AND CENTRAL
HIGHLANDS. OVERNIGHT RH RECOVERIES TO BE POOR WESTERN AND CENTRAL
ZONES.

SIMILAR SITUATION ON THURSDAY AS HEIGHTS CONTINUE TO DECREASE AND
THE GRADIENT STRENGTHENS A BIT OVER THE STATE.  UPPER LEVEL HIGH
CENTERED OVER WEST TEXAS WITH MOIST SOUTHERLY LOW LEVEL FLOW EXTREME
EAST. WILL LEAVE FIRE WEATHER WATCH IN PLACE...BUT DECREASED
DEWPOINTS ALL LOCATIONS...INCLUDING THE EAST SUCH THAT THE WESTERN
PORTIONS OF ZONES 104 AND 108 LOOK TO REACH CRITICAL CRITERIA AND
MAY NEED TO BE ADDED. SUPER HAINES ONCE AGAIN ACROSS WESTERN ZONES
AND NORTH CENTRAL ZONES AS WELL.

UPPER HIGH TO REMAIN OVER WEST TEXAS FRIDAY THROUGH SUNDAY.
PREVIOUSLY...EXTENDED MODELS DEPICTED A NORTHWARD FLUX OF MOISTURE
OVER THE STATE SUPPORTING SLIGHT CHANCES OF WETTING RAIN CENTRAL AND
EASTERN ZONES. HOWEVER...LATEST GFS IS DRIER WITH CONTINUED
SOUTHWEST FLOW AND MOIST RETURN FLOW LIMITED TO THE SOUTHEAST AND
EXTREME EAST CENTRAL PLAINS. THUS DEWPOINTS AND POPS WERE TRIMMED
BACK ACROSS THE NORTHWEST AND CENTRAL ZONES WITH SLIGHT CHANCES FOR
WETTING RAIN REMAINING SOUTH AND SOUTHEAST ZONES. LIMITED AREAS OF
CRITICAL FIRE WEATHER CONDITIONS...MAINLY WESTERN HIGH TERRAIN AND
NORTHEAST HIGHLANDS... WITH SUPER HAINES WEST AND NORTH ARE POSSIBLE
EACH DAY.

EXTENDED MODELS BUILD THE UPPER HIGH OVER NEW MEXICO BY MID WEEK...
WITH VERY DRY CONDITIONS PERSISTING BUT LIGHTER WINDS.

05

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 8 PM MDT THIS EVENING FOR THE FOLLOWING
ZONES...NMZ101>109.

FIRE WEATHER WATCH FROM THURSDAY AFTERNOON THROUGH THURSDAY EVENING
FOR THE FOLLOWING ZONES...NMZ101>103-105>107-109.

&&
Hazardous weather outlook, Jun 19, 4:39 AM MST, 9 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
539 AM MDT WED JUN 19 2013

NMZ501>540-201200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
539 AM MDT WED JUN 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
EVENING ACROSS THE EASTERN PLAINS CLOSE TO TEXAS BORDER. LARGE
HAIL AND DAMAGING WINDS WILL BE THE PRIMARY THREATS.

A RED FLAG WARNING IS IN EFFECT FROM NOON TO 8 PM MDT FOR MUCH OF
NORTHERN AND CENTRAL NEW MEXICO DUE TO VERY LOW HUMIDITIES AND
BREEZY TO WINDY CONDITIONS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A FIRE WEATHER WATCH IS IN EFFECT THURSDAY AFTERNOON AND EARLY
EVENING FOR CENTRAL AND WESTERN PORTIONS OF THE AREA.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR POINTS IN THE EASTERN
PLAINS NEAR THE TEXAS BORDER THIS AFTERNOON AND EVENING DUE TO THE
THREAT FOR SEVERE THUNDERSTORMS.

11

In the hours before

Special weather statement, Jun 19, 1:39 PM MST, 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
239 PM MDT WED JUN 19 2013

NMZ537-538-192115-
CHAVES COUNTY PLAINS-DE BACA COUNTY-
239 PM MDT WED JUN 19 2013

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN CHAVES AND CENTRAL DE
BACA COUNTIES THROUGH 315 PM MDT...

AT 236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTHEAST
OF YESO TO 7 MILES SOUTHEAST OF MESA...AND MOVING NORTHEAST AT 10
MPH.

FUNNEL CLOUDS MAY BE OBSERVED WITH THESE STORMS. HAIL UP TO THE
SIZE OF NICKELS AND WIND GUSTS UP TO 55 MPH ARE EXPECTED WITH THESE
STORMS.

AREAS AFFECTED BY THESE STORMS INCLUDE...MAINLY RURAL AREAS OF
NORTHERN CHAVES AND SOUTHERN DE BACA COUNTIES INCLUDING HIGHWAY 20.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM MDT
WEDNESDAY EVENING FOR EASTERN NEW MEXICO.

&&

LAT...LON 3446 10423 3389 10438 3383 10478 3440 10466
TIME...MOT...LOC 2039Z 243DEG 9KT 3431 10446 3391 10458

GUYER

The radar

The Cannon AFB radar (KFDX), 70 km away, was scanning. The volume nearest the first event began at 20:44 UTC.

Open the radar archive at this moment

Event by event

9 hail, 2 thunderstorm wind, 1 funnel cloud. Local standard time, as filed.

Hail, De Baca

When
June 19, 1:45 PM MST to 1:55 PM MST
Where
De Baca County, 12.01 mi NW of Ft Sumner
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
34.600, -104.380

Penny hail at Sumner Lake.

Hail, De Baca

When
June 19, 1:55 PM MST to 2:00 PM MST
Where
De Baca County, 4.74 mi SSW of Dunlap
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
34.020, -104.570

Nickel hail 29 miles south of Yeso.

Hail, Quay

When
June 19, 2:51 PM MST to 2:56 PM MST
Where
Quay County, 4.15 mi N of Tucumcari
Measured
2.75 in hail
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
35.230, -103.730

Baseball hail 4 miles north of Tucumcari.

Hail, Quay

When
June 19, 2:55 PM MST to 3:00 PM MST
Where
Quay County, 3.07 mi NW of Tucumcari
Measured
2.75 in hail
Property damage
$1,000
Reported by
Storm Chaser
Coordinates
35.200, -103.770

Baseball hail 3 miles northwest of Tucumcari.

Hail, Quay

When
June 19, 3:05 PM MST to 3:08 PM MST
Where
Quay County, 7 mi NE of (Tcc)tucumcari Arpt
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
35.252, -103.512

Quarter hail 7 miles northeast of Tucumcari.

Funnel Cloud, Quay

When
June 19, 3:06 PM MST
Where
Quay County, 5 mi NE of (Tcc)tucumcari Arpt
Reported by
Storm Chaser
Coordinates
35.231, -103.537

Received picture of funnel cloud from storm chaser traveling along highway 54 between Tucumcari and Logan.

Hail, Quay

When
June 19, 3:13 PM MST to 3:18 PM MST
Where
Quay County, 3.07 mi NE of Tucumcari
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
35.200, -103.690

Golf ball hail at NMSU Agricultural Science Center.

Hail, Roosevelt

When
June 19, 3:20 PM MST to 3:30 PM MST
Where
Roosevelt County, 5.73 mi E of Rogers
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
33.980, -103.130

Nickel hail 6 miles east of Rogers.

Thunderstorm Wind, Roosevelt

When
June 19, 3:30 PM MST to 3:35 PM MST
Where
Roosevelt County, 7.72 mi SSE of Pep
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.740, -103.280

Report of 4 inch diameter elm tree branches downed.

Hail, Quay

When
June 19, 3:55 PM MST to 4:00 PM MST
Where
Quay County, Porter
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.210, -103.310

Penny hail near Porter.

Hail, Quay

When
June 19, 4:08 PM MST to 4:15 PM MST
Where
Quay County, 2.19 mi NE of Porter
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
35.230, -103.280

Penny hail near Porter.

Thunderstorm Wind, Curry

When
June 19, 4:22 PM MST to 4:32 PM MST
Where
Curry County, 0.9 mi NE of (Cvs)cannon Afb
Measured
55 kt (63 mph) measured gust
Reported by
ASOS
Coordinates
34.390, -103.310

Clovis ASOS recorded a gust to 63mph as outflow from nearby storms affected the location. Half mile visibility in blowing dust was also reported in this observation.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2013Every state in 2013This day in weather historyWarnings in New Mexico, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 447481, 447482, 447484, 447485, 447833, 447831, 447486, 447489, 447487, 447488, 447490, 447492.